Hail, Norton
- When
- July 17, 10:55 PM CST
- Where
- Norton County, 5.96 mi SSE of Norton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.747, -99.851
Quarter size hail was reported from a thunderstorm south-southeast of Norton during the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Quarter size hail was reported from a thunderstorm south-southeast of Norton during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 5:42 PM CST, 5 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Mon Jul 17 2017
.UPDATE...
Issued at 530 PM MDT Mon Jul 17 2017
Storm activity continues its trend of being slower than model
data suggests. Based on current radar trends and near-term data,
have trimmed rainfall chances to east of Highway 83. Have my
doubts storm coverage will be very extensive due to dry air moving
in behind the storm cluster. Considered cutting rainfall chances
in half, but did not want to be too aggressive just incase the
storms are able to overcome the dry air advection for a short time
over the eastern counties.
A few isolated storms have tried to develop just west of the main
group, but the dry air has limited there coverage and duration.
While storms will be possible this evening for the eastern part of
the forecast area, the majority of the storm activity will be to
the east of Red Willow, Norton and Graham counties.
&&
.SHORT TERM...(This afternoon through Tuesday)
Issued at 245 PM MDT Mon Jul 17 2017
Upper low that had been in eastern Colorado for the last 3 days
finally weakened and moves out into the plains early this morning.
Latest WV imagery shows this weakened mid level feature over
southwest Nebraska and northwest Kansas, with subsidence spreading
into our CWA from the west in it's wake. SHowers/thunderstorms have
developed in the eastern part of our CWA near this feature.
This afternoon-tonight: Moderate instability will be in place across
our entire CWA this afternoon and early this evening, however any
thunderstorm activity should be confined to our east closer to the
main axis of forcing. Due to very moist air mass in our east and
consensus of short range models showing this activity developing
into a slow moving cluster there is some concern for localized flash
flooding. Latest trends in radar/satellite seem to indicate that
showers/thunderstorms may remain further east than most guidance had
indicated, but potential still exists for a few severe storms across
our eastern CWA through the evening.
Tuesday: West-southwest flow develops as ridge shift back into the
plains. This may allow for a weak mid level shortwave trough to
passing into our northwest by late Tuesday afternoon, and high
models are showing activity beginning to develop into the western
part of our CWA. This activity will tend to be high based with
isolated wind severe gusts the main threat.
Regarding heat advisory: Confidence is high that heat index values
will be 105 or higher Tuesday afternoon across our east and northern
locations along the Republican River valley. Based on coordination
and flexibility allowed by directive criteria I extended advisory to
include locations where 103 is likely and 105 may be possible. I
considered issuance of advisory to include nighttime periods through
Thursday, as overnight heat index values may not decrease below 75.
After coordination we limited the current advisory to Tuesday
afternoon/early Tuesday evening for now. This could be extended
based on trends and confidence.
.LONG TERM...(Tuesday night through Monday)
Issued at 143 PM MDT Mon Jul 17 2017
Tuesday night a weather disturbances will graze around periphery of
upper ridge. This may produce showers and slight thunderstorm
chances for the far northern area of our CWA, Otherwise expect dry
conditions.
Wednesday and Thursday high pressure will influence the region with
a very hot air mass. This will produce mostly dry conditions with
high temperatures reaching from the lower 90s to the around 105,
with the hottest areas being mostly extreme southwest Nebraska and
western Kansas. Some area along the state line may reach up to
around 100. Low temperatures through this time frame will drop into
the lower 60 to middle 70s (west to east). A Heat Advisory will most
likely be issue during this time with the area of focus being along
and east of a line from near Benkelman Nebraska to Hoxie and Gove
Kansas. Please watch out for more details if/when the Heat Advisory
is issue.
Thursday night and Friday: Instability will begin to increase slowly
from the west and northwest along a boundary that looks to enter our
region. A few thunderstorms could form mainly in the far
northwestern corner of the CWA. This boundary looks to move further
southeastward into our region and weaken, bringing thunderstorm
chances further into our region with a few stronger storms possible.
Temperatures on Friday will be well above average, climbing into the
upper 90s to just over 100 degrees.
Saturday through Sunday: A cold front looks to move through the
region on Saturday. This will most likely produce more widespread
thunderstorm chances during the afternoon and evening hours as the
front slows down over our CWA. The environment that is expected with
this frontal passage does support the development of a few strong to
severe thunderstorms along and ahead of it. Another round of
thunderstorms looks to develop Sunday afternoon as the front slowly
moves out of the region.
On Monday dry conditions look to return to the local areas as
another ridge of high pressure build over the region.
High temperatures Saturday through Monday will be much cooler than
the past few days, with highs generally reaching the middle 80s to
middle 90s with Saturday being the warmest day of the three.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 530 PM MDT Mon Jul 17 2017
VFR conditions forecast for the TAFs. Main focus is the
possibility of thunderstorm activity for KMCK in the next few
hours. Currently have low confidence of a storm moving over the
site due to how isolated the storms will be. The bulk of the storm
activity will be well east of the site, with more
isolated/scattered storms expected near KMCK. Due to the challenge
of trying to correctly time storm activity the past couple of
nights, continue to have low confidence in timing of these storms.
The trend with storm activity has been slower than what current
data shows, which causes difficulty in trying to provide accurate
timing. Any storms near the site should end around 2z or 3z,
unless the storm activity will be slower than what is currently
shown. Otherwise dry, hot weather will begin for the rest of the
work week.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 8 PM CDT Tuesday for KSZ002>004-
014>016-028-029.
CO...NONE.
NE...Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Tuesday for NEZ079>081.
&&
UPDATE...JTL
SHORT TERM...DR
LONG TERM...BW
AVIATION...JTLHazardous Weather Outlook National Weather Service Goodland KS 551 PM MDT Mon Jul 17 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 551 PM MDT Mon Jul 17 2017 /651 PM CDT Mon Jul 17 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Locally heavy rainfall is likely from slow moving showers and thunderstorms generally east of Highway 83, which could lead to localized flash flooding. A few of these storms may become severe with half dollar size hail and damaging winds before 9 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Heat index values may range from 103 to 108 each afternoon from Tuesday through Thursday along and east of a line from Benkelman Nebraska to Oakley Kansas. Heat indices overnight at these locations will remain around 75. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. JTL
Special Weather Statement National Weather Service Goodland KS 952 PM CDT MON JUL 17 2017 KSZ004-180300- Norton KS- 952 PM CDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NORTON COUNTY UNTIL 1000 PM CDT... At 952 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Edmond, or 12 miles south of Norton, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm is gradually intensifying and may become severe. Locations impacted include... Edmond. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3957 9991 3970 10002 3978 9988 3961 9974 TIME...MOT...LOC 0252Z 237DEG 12KT 3966 9989 Lundquist
Special Weather Statement National Weather Service Goodland KS 1001 PM CDT MON JUL 17 2017 KSZ004-180315- Norton KS- 1001 PM CDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON COUNTY UNTIL 1015 PM CDT... At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Edmond, or 9 miles south of Norton, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Edmond. LAT...LON 3959 9990 3974 10002 3981 9988 3965 9974 TIME...MOT...LOC 0301Z 237DEG 12KT 3970 9989 Lundquist
Special Weather Statement
National Weather Service Goodland KS
1012 PM CDT MON JUL 17 2017
KSZ016-180330-
Graham KS-
1012 PM CDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
1030 PM CDT...
At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lenora, or 12 miles northwest of Hill City, moving
northeast at 15 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Graham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3942 10001 3952 10008 3957 10006 3957 9994
3946 9988
TIME...MOT...LOC 0311Z 237DEG 12KT 3950 10000
LundquistSpecial Weather Statement National Weather Service Goodland KS 1014 PM CDT MON JUL 17 2017 KSZ004-180330- Norton KS- 1014 PM CDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON COUNTY UNTIL 1030 PM CDT... At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Edmond, or 8 miles south of Norton, moving northeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Edmond. LAT...LON 3960 9989 3975 10000 3983 9984 3966 9969 TIME...MOT...LOC 0314Z 237DEG 12KT 3971 9987 Lundquist
Special Weather Statement National Weather Service Goodland KS 1029 PM CDT MON JUL 17 2017 KSZ016-180345- Graham KS- 1029 PM CDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM COUNTY UNTIL 1045 PM CDT... At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Lenora, or 10 miles northwest of Hill City, moving northeast at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Graham County. LAT...LON 3941 9999 3954 10004 3957 9990 3945 9985 TIME...MOT...LOC 0329Z 246DEG 7KT 3947 9998 Lundquist
Special Weather Statement National Weather Service Goodland KS 1146 PM CDT MON JUL 17 2017 KSZ004-180500- Norton KS- 1146 PM CDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NORTON COUNTY UNTIL MIDNIGHT CDT... At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Norton to 3 miles north of Edmond. Movement was northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Norton, Edmond, Densmore and Calvert. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3996 9976 3966 9967 3959 9987 3988 9994 TIME...MOT...LOC 0446Z 209DEG 12KT 3983 9986 3968 9983 Lundquist
The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715874.